MAUDE Adverse Event Report: STRYKER GMBH SLIDING CORE, UHMPWE,7MM; PROSTHESIS, KNEE, FEMOROTIBIAL, UNICOMPARTMENTAL, SEMI-CONSTRAINED, METAL/POLYME

STRYKER GMBH SLIDING CORE, UHMPWE,7MM; PROSTHESIS, KNEE, FEMOROTIBIAL, UNICOMPARTMENTAL, SEMI-CONSTRAINED, METAL/POLYME
Catalog Number 400141F
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Information (3190)
Date of Event 03/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Sliding core broke after 6 years.After revision, debridement and implantation of a new sliding core were performed.
 
Additional Manufacturer Narrative
The reported event could be confirmed.Since the operative reports and x-rays were provided, the opinion of stryker's medical expert was requested.After analysis of the documents, they stated: "revision surgery after ankle replacement is not uncommon.Unfortunately it is more common than in hip and knee.Probably the wear and tear in the ankle is higher, also because of the complex movement in the ankle.The polyethylene core is exchanged after fracturing most often, but some surgeons replace it if revision is needed (also for other components) just to place a newer generation polyethylene core in the ankle.This is mainly done because these surgeons do acknowledge the higher wear on the ankle prosthesis.In this case an earlier intervention was not necessary of course.Looking at the literature, the mean time for polyethylene core fractures to occur is around 5 years, however the range is wide from just over 1 year to 10 years.In this case it was 6 years.I do not see a clinical or surgical explanation for the occurrence of this polyethylene core fracture." the device inspection revealed the following: the component is fractured in two halves perpendicularly to the sliding groove.A large zone of the sliding core is highly deformed, most probably due to an unbalanced repartition of the mechanical forces on the implant during the 6 years of implantation.This discrepancy in mechanical loading could be one of the reasons the material broke due to fatigue "faster".The ankle joint with a star implant is a complex mechanism of motion and is dependent upon proper alignment.A misalignment to this ankle joint complex system affects the interactions between metal and poly and causes degradation of the poly and visual wear on the metal.As a conclusion, according to our medical expert, no obvious clinical or surgical root cause can be noticed from the documents provided.However, patient related factors could explain the accelerated fatigue and wear of the device.Indeed, even a slight inadequate repartition of mechanical forces could have affected the devices lifespan.As a reminder, the ifu clearly reminds the users that: "appropriate selection, placement and fixation of the star ankle components are critical factors which affect implant service life." a review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
SLIDING CORE, UHMPWE,7MM
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, UNICOMPARTMENTAL, SEMI-CONSTRAINED, METAL/POLYME
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8487670
Report Number0008031020-2019-00350
Device Sequence Number2798475
Product Code NTG
UDI-Device Identifier00886385026930
UDI-Public00886385026930
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P050050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number400141F
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2019
Initial Date Received by Manufacturer 03/19/2019
Supplement Date Received by Manufacturer04/11/2019
Initial Report FDA Received Date04/05/2019
Supplement Report FDA Received Date05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient Weight75